Texas, 2008High Wind in Texas, February 5, 2008
February 5, 2008 · NWS MAF · 1 event in 1 county or zone
Generally westerly across the area resulted in the development of a surface trough of low pressure oriented along the Texas panhandle. As this trough strengthened during the day, strong winds through the Davis Mountains resulted.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Generally westerly across the area resulted in the development of a surface trough of low pressure oriented along the Texas panhandle. As this trough strengthened during the day, strong winds through the Davis Mountains resulted.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Feb 5, 6:10 AM CST, 1 hour 20 minutes earlier.
Area forecast discussion, Feb 5, 6:10 AM CST, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
610 AM CST TUE FEB 5 2008
.UPDATE...
WE HAVE UPDATED THE FORECAST TO INCLUDE A SLIGHT CHANCE OF RAIN OR
SNOW SHOWERS FROM THE PLAINS OF SOUTHEASTERN NEW MEXICO...SOUTH
INTO THE VAN HORN/HIGHWAY 54 CORRIDOR REGION. MID-LEVEL LIFT IS
STRONG ENOUGH TO GENERATE SOME LIGHT PRECIPITATION EARLY THIS
MORNING. ACCUMULATION IS NOT EXPECTED GIVEN BRIEF NATURE OF
PRECIPITATION. UPDATE OUT SHORTLY.
.AVIATION...
WESTERLY WINDS WILL GRADUALLY INCREASE THROUGH THE MORNING HOURS
TODAY...WITH GUSTY CONDITIONS AT AREA TAF SITES PERSISTING INTO
THE EARLY EVENING HOURS. A NORTHERN STREAM COLD FRONT WILL TURN
WINDS TO A NORTHWEST OR NORTHERLY DIRECTION THIS EVENING. WIND
SPEEDS SHOULD TREND DOWNWARD THIS EVENING.
&&
.PREV DISCUSSION... /ISSUED 438 AM CST TUE FEB 5 2008/
DISCUSSION...
STRONG SOUTHWEST FLOW ALOFT PERSISTS ACROSS WEST TEXAS AND
SOUTHEASTERN NEW MEXICO AHEAD OF A POTENT UPPER LEVEL LOW
MOVING ACROSS THE FOUR CORNERS REGION EARLY THIS MORNING. THIS
FEATURE WILL CONTINUE TO DEEPEN AND TRANSLATE EASTWARD ACROSS THE
TEXAS AND OKLAHOMA PANHANDLES BY THIS EVENING. MID LEVEL MOISTURE
AND LIFT ASSOCIATED WITH THIS FEATURE WILL MOSTLY REMAIN NORTH OF
OUR FORECAST AREA...AND WITH DRIER AIR SPREADING EASTWARD ACROSS
THE CWA...HAVE REMOVED MENTION OF ISOLATED PRECIP FOR THIS
MORNING. THE SURFACE PRESSURE GRADIENT WILL CONTINUE TO
TIGHTEN...AND VERY WINDY CONDITIONS WILL RESULT ACROSS THE REGION
AGAIN. WE WILL GO AHEAD AND ISSUE A HIGH WIND WARNING FOR BOTH THE
GUADALUPE AND DAVIS MTNS AFTER 18Z...WHERE MARGINALLY HIGH WINDS
APPEAR LIKELY TODAY. WE WILL ALSO CONTINUE THE WIND ADVISORY FOR
THE REMAINDER OF THE FORECAST AREA...ALTHOUGH WINDS MAY BE
MARGINALLY WITHIN ADVISORY THRESHOLDS ALONG AND NORTH OF I-20.
ALSO LEFT MENTION OF PATCHY BLOWING DUST INTACT FOR MOST AREAS
EAST OF THE MOUNTAINS. TEMPERATURES WILL BE MUCH COOLER
TODAY...BUT DID RAISE TEMPS A BIT TOWARD THE LATEST GUIDANCE
NUMBERS GIVEN THE DOWNSLOPE COMPONENT TO THE WIND.
THE UPPER LEVEL LOW WILL OPEN AND LIFT NORTHEAST TONIGHT...WITH
SKIES CLEARING IN ITS WAKE. WINDS WILL SUBSIDE WITH THE WEAKENING
GRADIENT...WHICH WILL ALLOW FOR GOOD RADIATIONAL COOLING.
OVERNIGHT LOWS HAVE BEEN TRENDED NEAR/JUST BELOW THE COLDEST FWC
GUIDANCE.
ONLY MINOR CHANGES WERE MADE TO THE REST OF THE EXTENDED DATABASE.
SURFACE TROUGH OF LOW PRESSURE WILL RE-DEVELOP ACROSS WEST TEXAS
AND EASTERN NEW MEXICO WEDNESDAY...WITH INCREASING WEST TO
SOUTHWEST WINDS AND SLIGHTLY WARMER TEMPERATURES. ANOTHER PACIFIC
FRONTAL PASSAGE WILL BRING A SHIFT IN WINDS TO THE NORTHWEST
WEDNESDAY NIGHT/THURSDAY MORNING...BEFORE YET ANOTHER LEE TROUGH
FORMS BY THURSDAY AFTERNOON. LOW LEVEL THERMAL RIDGING WILL REMAIN
ENHANCED THROUGH THE WEEKEND...WITH ABOVE NORMAL TEMPERATURES
ANTICIPATED. DRY WEATHER WILL CONTINUE THROUGH SUNDAY AS DRY
NORTHWEST TO ZONAL FLOW ALOFT PERSISTS.
FIRE WEATHER...
DRY AIR WILL SPREAD ACROSS ALL OF WEST TEXAS AND SOUTHEASTERN NEW
MEXICO TODAY IN THE WAKE OF A PACIFIC COLD FRONT. WHILE TEMPERATURES
WILL COOL TODAY...MINIMUM AFTERNOON RH/S WILL DROP INTO THE 15-25%
RANGE ACROSS THE PLAINS...WITH NEAR 30% IN THE MOUNTAINS. 20 FT.
WESTERLY WINDS WILL ALSO BE ON THE INCREASE AREAWIDE. THE MAIN AREA
OF CONCERN TODAY WILL RESIDE ACROSS THE LOWER TRANS PECOS...STOCKTON
PLATEAU AND BIG BEND REGION...WHERE ABOVE NORMAL TEMPERATURES WILL
CONTRIBUTE TO MINIMUM RH/S BELOW 15%. WE WILL UPGRADE THE FIRE
WEATHER WATCH TO A RED FLAG WARNING FOR THE ABOVE MENTIONED
REGION.
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...WIND ADVISORY FROM 11 AM THIS MORNING TO 5 PM MST THIS AFTERNOON
FOR THE FOLLOWING ZONES...CENTRAL LEA COUNTY...EDDY COUNTY
PLAINS...NORTHERN LEA COUNTY...SOUTHERN LEA COUNTY.
HIGH WIND WARNING FROM 11 AM THIS MORNING TO 5 PM MST THIS
AFTERNOON FOR THE FOLLOWING ZONES...GUADALUPE MOUNTAINS OF
EDDY COUNTY.
TX...WIND ADVISORY FROM NOON TODAY TO 6 PM CST THIS AFTERNOON FOR THE
FOLLOWING ZONES...ANDREWS...BIG BEND AREA...BORDEN...
CRANE...DAWSON...ECTOR...GAINES...GLASSCOCK...HOWARD...
LOVING...MARFA PLATEAU...MARTIN...MIDLAND...MITCHELL...
PECOS...PRESIDIO VALLEY...REAGAN...REEVES COUNTY AND UPPER
TRANS PECOS...SCURRY...TERRELL...UPTON...VAN HORN AND
HIGHWAY 54 CORRIDOR...WARD...WINKLER.
RED FLAG WARNING FROM NOON TODAY TO 7 PM CST THIS EVENING FOR
THE FOLLOWING ZONES...BIG BEND AREA...PECOS...TERRELL.
HIGH WIND WARNING FROM NOON CST /11 AM MST/ TODAY TO 6 PM CST /5
PM MST/ THIS AFTERNOON FOR THE FOLLOWING ZONES...
DAVIS/APACHE MOUNTAINS AREA...GUADALUPE MOUNTAINS.
&&
06Hazardous weather outlook, Feb 5, 4:57 AM CST, 2 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
457 AM CST TUE FEB 5 2008
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-061100-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
457 AM CST TUE FEB 5 2008 /357 AM MST TUE FEB 5 2008/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.
.DAY ONE...TODAY AND TONIGHT
INCREASING WINDS WILL AFFECT SOUTHEASTERN NEW MEXICO AND WEST
TEXAS TODAY. WESTERLY WINDS OF 25 TO 35 MPH ARE EXPECTED TO AFFECT
MOST OF THE AREA...EXCEPT IN THE GUADALUPE AND DAVIS MOUNTAINS
WHERE STRONGER WINDS CAN BE EXPECTED. A HIGH WIND WARNING IS IN
EFFECT FOR ALL OF THE GUADALUPE MOUNTAINS AND FOR ELEVATIONS
ABOVE 6000 FEET IN THE DAVIS MOUNTAINS...WHILE A WIND ADVISORY IS
IN EFFECT FOR ALL OF SOUTHEAST NEW MEXICO AND WEST TEXAS. THE
WINDY CONDITIONS WILL RESULT IN AREAS OF BLOWING DUST...ESPECIALLY
NEAR CONSTRUCTION SITES AND OPEN FIELDS.
THE WINDY CONDITIONS...DRY VEGETATION AND HIGH TO VERY HIGH FIRE
DANGER WILL PRODUCE FAVORABLE CONDITIONS FOR RAPID FIRE GROWTH AND
SPREAD...ESPECIALLY OVER THE BIG BEND REGION...STOCKTON PLATEAU
AND LOWER TRANS PECOS. THESE AREAS WILL HAVE LOWER RELATIVE
HUMIDITY VALUES THIS AFTERNOON...SO A RED FLAG WARNING IS IN
EFFECT THERE FROM NOON CST UNTIL 7 PM CST.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND
High Wind, Davis / Apache Mountains Area
- When
- February 5, 7:30 AM CST to 3:15 PM CST
- Where
- Davis / Apache Mountains Area forecast zone
- Measured
- 60 kt (69 mph) measured gust
- Reported by
- Other Federal Agency
High winds began in the Davis Mountains at around sunrise and lasted for several hours. Winds reached as high as 69 mph at 9:10am.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Tennessee, February 5 to 6, 200824 deaths · 76 injured · $37 million · EF3 · 50 events
- Tornadoes and Hail in Arkansas, February 5, 200814 deaths · 175 injured · $137 million · EF4 · 39 events
- Tornadoes and Hail in Tennessee, February 5, 20089 deaths · 84 injured · $231 million · EF4 · 53 events
- Tornadoes and Flash Flooding in Kentucky, February 5 to 6, 20084 deaths · 16 injured · $17 million · EF3 · 66 events
- Tornadoes and Hail in Kentucky, February 5, 20083 deaths · 27 injured · $26 million · EF3 · 21 events
- Tornadoes and Hail in Mississippi, February 5 to 6, 200818 injured · $64 million · EF3 · 30 events
- Winter Weather in Texas, February 5, 20082 deaths · 5 injured · $15,000 · 1 event
- Flooding in Indiana, February 5 to 29, 20086 injured · $2.1 million · 42 events
- Tornadoes and Hail in Missouri, February 5, 2008$520,000 · EF2 · 10 events
- Tornado and Damaging Winds in Indiana, February 5, 2008$2.2 million · EF1 · 33 events
- Lightning Strike in Ohio, February 5, 20081 death · 1 event
- Tornadoes and Hail in Arkansas, February 5, 20084 injured · $309,000 · EF1 · 19 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 81704.